Winter Storm, Pikes Peak Above 11000 Ft
- When
- May 26, 3:00 PM MST to May 27, 12:00 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
A strong upper low generated heavy snow and strong winds over the Pikes Peak region. Snow amounts in excess of 12 inches with significant snow drifts were noted on Pikes Peak.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong upper low generated heavy snow and strong winds over the Pikes Peak region. Snow amounts in excess of 12 inches with significant snow drifts were noted on Pikes Peak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 26, 2:25 PM MST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 325 PM MDT THU MAY 26 2016 .SHORT TERM...(This evening through Friday) Issued at 325 PM MDT Thu May 26 2016 ...Potential for heavy rain and mountain snows continues into morning... Severe potential will be shifting northward through the afternoon as the front lifts northward...and may be largely done by 6 PM. Wrap around spreads in tonight as the upper low slowly moves eastward across Colorodo. This will put a steady rain/higher elevation snow across the area...particularly for the Pikes Peak region. For now...although rainfall could be moderate at times tonight through Friday...think that rates are not as likely to exceed flash flood thresholds on the Waldo burn scar as previously thought. There certainly could be some enhanced runoff into fountain creek...but this may end up being more steady rises rather than a sudden one. The only caveat to this is if a strong to severe cell hits the Waldo Burn scar this afternoon. If this happens...then there would be a potential for flash flooding...with greatest threat before 6 PM. Since cells will be hit or miss early on...no plans to issue any flash flood watches at this point. Should see a pretty good band of rain and higher elevation snow take shape and move eastward across the plains on Friday as the upper low pulls eastward with UVV associated with upper level deformation, along with mid level north to northeast flow impinging on the eastern mountains. Cooling aloft under the passing low, with H7 temperatures progged between 0C and 4C across the area into early tomorrow morning, supports snow levels down to around 9000 feet before lifting back up to at or above 10K through the day, with scattered showers and thunderstorms area wide through the afternoon. Current winter weather highlights still look good with total snow accumulations of over a foot on top of Pikes Peak and 2 to 4 inches across the rest of Teller County, with 4 to locally 8 inches across the higher elevations of the Sawatch and Mosquito Ranges, and the Sangre de Cristo and Wet Mountains. The passing system sends a cold front across the Eastern Plains, with breezy north winds and temps below seasonal averages expected across the area through the day tomorrow. .LONG TERM...(Friday night through Thursday) Issued at 325 PM MDT Thu May 26 2016 Saturday-Sunday...Drier westerly flow aloft across the area Saturday gives way to increasing southwest flow through the day on Sunday ahead of an embedded disturbance translating across the southern Rockies through Sunday night. There will be enough residual moisture to support isolated to scattered showers and storms across the area Saturday afternoon and evening, with the best coverage over and near the higher terrain. There remains some model diffecences on Sunday, through there looks to be a better chance of showers and storms expected across the area through the afternoon and evening, with stronger storms possible across the far SE Plains with a dry line in the vicinity of western Kansas. Temperatures look to be at or slightly below seasonal averages through the weekend. Monday-Thursday...A relatively cool and unsettled weather pattern remains in the offing through early next week, as another embedded disturbance translates across the northern and central Rockies sends a front across the plains on Monday, with cool upslope flow persisting across the area on Tuesday. This will keep generally scattered afternoon and evening showers and storms possible through the period, with temperatures remaining at or slightly below seasonal averages. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 325 PM MDT Thu May 26 2016 VFR conditions will transition to to MVFR as thunderstorms develop over the mountains and spread eastward onto the plains this afternoon through tonight. Strong to severe thunderstorms will be possible this afternoon after 20-21z for KCOS and KPUB with erratic wind gusts to 40 kts or higher along with hail...and heavy rainfall. Winds will shift from the north after thunderstorms roll through with gusts to 20-30 kts tonight. There may be a lull in showers for the KCOS terminal before they increase again after 04z with more widespread MVFR CIGS and VIS due to rainfall. PUB will see stratiform rain and MVFR conditions spread in after 09z. Winds will increase again from the north at both KCOS and KPUB Friday morning. && .PUB Watches/Warnings/Advisories... Winter Weather Advisory until 6 AM MDT Friday for COZ058-060. Winter Storm Warning until 6 PM MDT Friday for COZ082. Winter Weather Advisory until noon MDT Friday for COZ073-080. && SHORT TERM...KT/MW LONG TERM...MW AVIATION...KT/MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1105 AM MDT THU MAY 26 2016 COZ058>089-093>099-271715- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1105 AM MDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE PLAINS. LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO WILL BE POSSIBLE. SEVERE STORMS WILL BE POSSIBLE AFTER 2 PM...NORTH OF A LINE FROM TRINIDAD TO SPRINGFIELD WITH THE HIGHEST RISK ALONG AND NORTH OF HIGHWAY 50. LATE THIS AFTERNOON INTO TONIGHT...STEADY RAIN WITH EMBEDDED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PIKES PEAK REGION. AN INCH OF RAIN...WITH LOCAL AMOUNTS UP TO 2 INCHES...WILL BE POSSIBLE. ALTHOUGH THE GREATEST THREAT FOR FLASH FLOODING ON THE WALDO BURN SCAR WILL BE WITH STRONGER STORMS THIS AFTERNOON...CONTINUOUS RAINFALL OVERNIGHT COULD LEAD TO STEADY RISES ALONG THE FOUNTAIN CREEK. THOSE LIVING IN AND NEAR THE WALDO BURN SCAR SHOULD REMAIN ALERT TO THE WEATHER THROUGH TONIGHT. SNOW WILL OCCUR IN THE MOUNTAINS THIS AFTERNOON AND TONIGHT. SNOW WILL FALL GENERALLY ABOVE 11000 FEET TODAY, DROPPING DOWN TO 9000 FEET TONIGHT. HEAVY SNOW WILL BE POSSIBLE ACROSS PIKES PEAK...WITH MODERATE AMOUNTS LIKELY ACROSS THE WET MOUNTAINS...THE NORTHERN SANGRE DE CRISTO MOUNTAINS...AND THE CENTRAL MOUNTAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AREAS OF MODERATE TO HEAVY RAIN WILL CONTINUE THROUGH FRIDAY MORNING...ALONG WITH A FEW THUNDERSTORMS. AN ADDITIONAL FOUR TO SIX INCHES OF SNOW IS EXPECTED OVER PIKES PEAK...AND THE OTHER MOUNTAIN AREAS ABOVE 10000 FEET COULD SEE AN ADDITIONAL INCH OR TWO OF SNOW. FOR THE REST OF THE WEEKEND INTO EARLY NEXT WEEK...DAILY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY OVER THE MOUNTAINS. MAIN THREATS FROM STORMS WILL BE LIGHTNING AND GUSTY WINDS ALONG WITH SMALL HAIL. STRONGER STORMS MAY OCCUR LATER IN THE WEEK BUT THE PROBABILITY OF SEVERE WEATHER LOOKS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE PLAINS, AND THE MOUNTAINS ABOVE 9000 FEET. 31/23
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
204 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL 2 NNE FALCON 38.96N 104.61W
05/26/2016 M1.00 INCH EL PASO CO TRAINED SPOTTER
&&
NWS PUEBLO CO
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
219 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 12 NE PINON 38.56N 104.46W
05/26/2016 M1.00 INCH EL PASO CO PUBLIC
&&
NWS PUEBLO CO
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL 12 NNW DELHI 37.79N 104.14W
05/26/2016 M0.75 INCH PUEBLO CO PUBLIC
MOSTLY 1/2 INCH. HAIL COVERED THE GROUND UP
TO 2 INCHES DEEP.
&&
NWS PUEBLO CO
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 315 PM MDT THU MAY 26 2016 COZ084-085-262200- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO- 315 PM MDT THU MAY 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 400 PM MDT... AT 314 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CALHAN...OR 32 MILES SOUTHWEST OF LIMON...MOVING NORTHWEST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN EL PASO COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL COLORADO. LAT...LON 3909 10405 3882 10406 3895 10424 3909 10431 TIME...MOT...LOC 2114Z 139DEG 13KT 3900 10420 KT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
345 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 2 ENE ROCKY FORD 38.06N 103.69W
05/26/2016 M1.00 INCH OTERO CO TRAINED SPOTTER
MOSTLY DIME TO NICKLE SIZED.
&&
NWS PUEBLO CO
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG 2 ENE ROCKY FORD 38.06N 103.69W
05/26/2016 OTERO CO TRAINED SPOTTER
LARGE BRANCH AROUND 12 INCHES IN DIAMETER
BROKE OFF OF TREE.
&&
NWS PUEBLO CO
IRIS SYSTEMThe national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638378.